Kansas, 2018Hail and Damaging Winds in Kansas, August 28, 2018
August 28, 2018 · NWS TOP · 4 events in 2 counties and zones
Isolated severe storms produced quarter size hail on August 28.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms produced quarter size hail on August 28.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 28, 5:30 AM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 28, 5:30 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
630 AM CDT Tue Aug 28 2018
...Update to aviation forecast discussion...
.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Tue Aug 28 2018
A warm and humid airmass is observed across northeast Kansas this
morning with dewpoints hovering in the low 70s while overnight lows
are slowly falling into the upper 70s. Currently tracking a plume of
mid level moisture advecting northeastward into southern Kansas with
isolated showers beginning to develop near the KS and OK border.
Aided by a 45 kt low level jet and decent mid level lapse rates,
short term models are consistent with developing scattered showers
and thunderstorms in the 10-12Z time frame. While these storms are
not expected to be severe, gusty, sub-severe winds and small hail
may be possible with the more robust updrafts.
Focus turns toward the north and west with the main upper trough
axis over Montana and an embedded vort max stretching into the
northern plains and Great Lakes region. Meanwhile the sfc front and
trough axis stretches from eastern CO towards southern NE. As the
main upper trough lifts eastward, the sfc front will gradually
propagate southeast during the afternoon, dropping temperatures into
the upper 60s and lower 70s across north central areas by late
afternoon. Meanwhile much of northeast Kansas may reach the lower
90s, resulting in heat indices in the 100-103 degree range over far
east central Kansas. As the frontal boundary is far displaced from
the optimal upper level ascent, confidence still remains low on how
convection will evolve later this afternoon, heightened by latest
forecast guidance showing varying solutions for precip chances, or
lack thereof. Overall, current thinking is that the stout capping
inversion noted on DDC 00Z sounding should temper more organized,
sfc development during the afternoon hours. With the frontal
position showing some signs of slowing, believe the better
convergence may lie with the sfc trough progged to push eastward
during the afternoon period. A very warm, buoyant airmass exists
over east central KS with forecast sfc based CAPE values in excess
of 4000 J/KG while effective shear values are in excess of 30 kts.
While much of the wind profile veers with height, there are some
indications of sfc winds backing towards early evening. Therefore,
IF convection is able to overcome the capping inversion layer,
severe weather would be likely with a semi-discrete storm mode.
Damaging wind gusts, large hail, and an isolated tornado could not
be ruled out. Timing for this occurring is after 3 PM. After giving
the worst case scenario, it appears more likely that the capping
inversion holds with thunderstorms developing into the evening hours
along and behind the front. Mean winds parallel to the boundary
suggest broken clusters as the storm mode, posing a damaging wind
threat. The potential exists for redevelopment and backbuilding
behind the front as PWAT values exceed 2 inches overnight. The
threat for localized flooding is possible, especially if we are able
to get more semi-discrete storms earlier in the day.
.LONG TERM...(Wednesday through Monday)
Issued at 332 AM CDT Tue Aug 28 2018
By early Wednesday morning, the surface front is expected to extend
from the middle Mississippi Valley to Oklahoma City to the Texas
South Plains. Behind the front, northerly surface winds will be
advecting a continental/drier air mass into the region, giving way
to cooler conditions on Wednesday with slightly below-normal high
temperatures -- i.e., in the upper 70s to around 80F. Sufficient
dynamic ascent associated with the equatorward intrusion of denser
post-frontal air, coupled with moist isentropic ascent atop the
sloped frontal surface, could support a few areas of lingering
isolated precipitation across southern parts of east-central KS
Wednesday morning. This activity should advance south/east of the
forecast area by mid-day Wednesday, as drier air continues to
overtake the region from the north, while surface high pressure
tracks eastward across the middle Missouri Valley.
Otherwise, during the mid/late week timeframe, the midlevel flow
pattern will assume a quasi-zonal character in the wake of the
departing shortwave trough. This will facilitate deepening of a lee
trough over the High Plains vicinity, establishing return flow along
the western periphery of a surface ridge accompanying the migratory
surface high. Associated warm advection and poleward moisture fluxes
should commence by late Wednesday night into Thursday. In turn,
isentropic ascent should favor isolated to scattered shower and
thunderstorm development, with modest precipitation chances
continuing through late week. Sufficient deep shear may accompany a
persistent belt of 20-30-kt midlevel westerlies in support of non-
zero organized-convection/strong-storm and heavy-rain potential.
However, without any salient midlevel perturbations offering
predictable zones of differential cyclonic vorticity advection
and/or opportunities for synoptically-strengthening boundaries, the
predictability of convective hazards is low at this time.
Temperatures will moderate to near-normal readings through late week
in response to warm advection amid the return-flow pattern.
For this weekend into early next week, the latest medium-range model
guidance suggests somewhat more amplified and progressive
disturbances transiting a multi-stream flow pattern draped across
the northwest and north-central states. Forcing for ascent
accompanying these features, and episodic enhancements to lee
surface cyclogenesis, should result in more appreciable convective
chances, with richer Gulf moisture having become established across
the forecast area. Present indications are that Saturday will
feature the greatest potential for showers and thunderstorms.
However, the overall limited predictability of the aforementioned
disturbances extends to the accompanying conditional strong-
thunderstorm/heavy-rain risk. Correspondingly, no specific mention
of hazards has been included within forecasts/messaging for the
local area at this time. Temperatures should remain near normal into
early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 620 AM CDT Tue Aug 28 2018
VFR prevails for much of the forecast period. Weak showers with
isolated thunder are currently lifting northeast across southern
KS. Coverage is fairly isolated and confidence is low on any
impacts to terminals. If it were to occur, it would be in the 15Z-
17Z time frame. Otherwise scattered TSRA develops along and ahead
of a frontal boundary approaching from Nebraska aft 20Z. Initial
cloud bases are relatively high before deeper low level moisture
arrives behind the front. Gusty south winds veer to the north
between 02Z- 04Z with post frontal MVFR stratus settling in
through sunrise.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Prieto
LONG TERM...Cohen
AVIATION...Prieto
Hazardous weather outlook, Aug 28, 4:42 AM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
542 AM CDT Tue Aug 28 2018
KSZ008>012-020>024-026-034>040-054>056-058-059-291045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
542 AM CDT Tue Aug 28 2018
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
Isolated thunderstorms are possible this morning. Wind gusts to
40 mph may be possible.
There is a chance for a few severe thunderstorms to develop during
the late afternoon and evening across portions of northeast and
east central Kansas. If thunderstorms develop in this time frame,
damaging wind gusts, localized flooding and large hail are the
primary hazards. An isolated tornado cannot be ruled out through
early evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Thunderstorm Wind, Brown
- When
- August 28, 8:15 AM CST
- Where
- Brown County, 3.19 mi SSW of Robinson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -95.450
Damage to barn roof and siding of house due to estimated 60 to 70 mph winds.
Thunderstorm Wind, Brown
- When
- August 28, 8:25 AM CST
- Where
- Brown County, 5.55 mi N of Robinson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -95.410
Damage to machine shed and 3 trees were blown down.
Hail, Marshall
- When
- August 28, 11:50 AM CST
- Where
- Marshall County, 1.74 mi NW of Herkimer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.900, -96.740
Quarter size hail reported.
Hail, Marshall
- When
- August 28, 12:01 PM CST
- Where
- Marshall County, 4.29 mi W of Oketo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.960, -96.680
Quarter size hail reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28 to 31, 20188 deaths · 6 events
- Tornadoes and Flash Flooding in Wisconsin, August 28 to 31, 2018$20 million · EF2 · 36 events
- Hail and Damaging Winds in Missouri, August 28, 20181 death · $60,000 · 1.25 in hail · 23 events
- Heat in Maryland, August 28, 20181 death · 8 events
- Heat in New York, August 28, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, August 28 to 29, 20181 injured · $721,000 · 3 in hail · 60 events
- Flooding and Hail in Wisconsin, August 28 to 31, 2018$7.6 million · 1 in hail · 10 events
- Tornadoes and Damaging Winds in Michigan, August 28, 2018$1.1 million · EF1 · 13 events
- Tornadoes and Damaging Winds in Michigan, August 28, 2018$734,000 · EF1 · 19 events
- Damaging Winds in Michigan, August 28, 20181 injured · $1.3 million · 70 kt wind · 8 events
- Tornadoes and Flash Flood in Wisconsin, August 28, 2018$97,000 · EF1 · 16 events
- Flood and Hail in Illinois, August 28, 20182 injured · $52,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783217, 783218, 783215, 783216.